Friday, September 9, 2011

Medical Mystery Solved (Maybe)

My dog and I are on the same medication!

Last February, King, our German Shepherd mix, had a seizure. I called the vet and was able to take him in (drop him off) for an exam and bloodwork. The bloodwork didn't show anything wrong, except he was slightly dehydrated. The vet explained it could be a one-time event or it could be the start of epilepsy. He wouldn't need medication unless he started having frequent seizures.

So we started keeping track. He didn't have another one for two months (April) and then he didn't have another one until August 20. Then last Wednesday, he had two seizures within two hours. And it had only been two and a half weeks since his previous one. Clearly this called for another trip to the vet, so we took him in on Thursday morning.

Dr. Kim examined him and said he looked good. We showed her the list of the seizures he'd had. She explained that the anti-seizure medication, phenobarbital, has a lot of side effects, and she doesn't want to prescribe that unless absolutely necessary.

Although German Shepherds are more prone to epilepsy than other breeds, there are other causes of seizures. Such as thyroid problems. When they did the bloodwork last February, they did a basic workup and didn't include thyroid testing. So we asked her to do the bloodwork again, including the thyroid testing; apparently it's a separate test, because this time they took a separate vial of blood to do the thyroid test.

A few hours later, she called us at home with the results. He had VERY low thyroid. The thyroid level for dogs should be between 1 and 4; King's level was less than 0.5. (Also his liver was slightly elevated, but that wasn't a cause for concern as far as the seizures.) So she prescribed thyroid medication and when I went to pick it up, I found out it's the same thyroid medication I take - levothyroxine.

He takes one every 12 hours (I only take one a day) and we'll retest in four to six weeks.

If it's just low thyroid that's causing the seizures, that's easily treatable, with medication that has fewer side effects. That will be such a relief! And Dr. Kim was so reassuring during the exam; when he had two seizures in two hours, we were kind of freaking out, wondering what the future looked like for him. The future looks much brighter now.


Marian said...

Glad that turned out so well, Beth. Is the medicine the same size pills as yours, too?

Beth said...

His pills are a slightly lower dosage and a different color and shape, so we won't be swapping pills if one of us runs out.

Anonymous said...

I didn't realize that you're on thyroid medication. Every doc I see thinks I should be, but the bloodwork never agrees with them, so I'm not. I try to stay out of the argument and let them fight it out. =)

What a wonderful answer to the seizure question! Thyroid! Hope he's doing much better now.

Love and hugs,